Hail, Linn
- When
- February 26, 9:55 AM CST
- Where
- Linn County, 2.14 mi SSE of Bucklin
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.750, -92.890
A cold front, helped spark a few thunderstorms across central Missouri, February 26th, 2009. Hail up to one inch in diameter was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cold front, helped spark a few thunderstorms across central Missouri, February 26th, 2009. Hail up to one inch in diameter was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 26, 5:57 AM CST, 3 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 557 AM CST THU FEB 26 2009 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... /414 AM CST THU FEB 26 2009/ WATER VAPOR IMAGERY THIS MORNING SHOWS A ZONAL FLOW PREVAILING ACROSS THE CONUS. OF NOTE FOR THE FORECAST OVER THE NEXT TWO DAYS IS A BROAD SHORTWAVE THAT IS MOVING THROUGH THE INTERMOUNTAIN WEST THIS MORNING...WHILE FARTHER TO THE NORTHWEST A COMPACT CUTOFF LOW IS SWINGING ONSHORE ACROSS THE PACIFIC NORTHWEST. INFERRED IMAGERY HIGHLIGHTS AN AREA OF ENHANCED CLOUD TOP ACROSS THE DAKOTAS TAILING SOUTH INTO NORTHERN NEBRASKA. THIS LOOKS TO BE IN ASSOCIATION WITH STRONG UPPER LEVEL DIFFLUENCE FROM A COUPLED JET DYNAMIC BETWEEN THE JET THAT IS MOVING WITH THE ROCKY MOUNTAIN SHORTWAVE AND ANOTHER SMALLER JET ROTATING UNDER A LOW MOVING THROUGH THE HUDSON BAY. MEANWHILE...AT THE SURFACE...A BROAD LOW PRESSURE TROUGH IS DEVELOPING ACROSS THE FRONT RANGE IN RESPONSE TO THE SHORTWAVE MOVING THROUGH THE ROCKIES...WITH THREE HOUR PRESSURE FALLS MAXIMIZED ACROSS NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA. CLOSER TO HOME...SURFACE WINDS REMAIN FROM THE EAST ACROSS THE CWA THIS MORNING AS THE WARM FRONT IS STILL SOUTH OF OUR AREA. IN FACT...AS OF THIS DISCUSSION...THE FRONT AND 50+ DEGREE DEW POINTS ARE POISED JUST SOUTH OF THE CWA BORDER. RADAR SHOWS A BAND OF ACCAS SWINGING NORTHEAST THROUGH THE NORTHERN MISSOURI THIS MORNING...BUT SURFACE OBSERVATIONS INDICATE THAT NO PRECIPITATION HAS OCCURRED YET. THE ZONAL JET AND ASSOCIATED LOW AMPLITUDE ROCKY MOUNTAIN SHORTWAVE WILL MOVE INTO THE PLAINS TODAY WITH THE SURFACE LOW SPINNING UP AS IT MOVES THROUGH CENTRAL KANSAS. PRESSURE FALLS ACROSS NORTHERN KANSAS...AND THE LOCATION OF THE CENTER OF THE FRONT RANGE SURFACE LOW IN EASTERN COLORADO...BOTH POINT TOWARDS MORE OF A NAM LIKE SOLUTION THIS MORNING. HOWEVER...HAVE USED THE SREF MODEL FOR THIS FORECAST AS THE OPERATIONAL NAM-WRF LOOKS A TAD TOO FAR SOUTH...AND TOO WEAK...WITH THE SOLUTION IT OFFERS. ULTIMATELY THE SREF SOLUTION IS LOOKING LIKE A COMPROMISE BETWEEN THE GFS AND NAM-WRF SOLUTIONS. FOR TODAY...FRONT IS STILL EXPECTED TO MOVE GRADUALLY NORTH THIS MORNING DUE TO PRESSURE FALLS ACROSS THE CENTRAL PLAINS. IT SHOULD BE JUST NORTH OF THE MISSOURI RIVER BY THIS AFTERNOON. KEPT THE FOCUS OF OUR HIGHEST POPS IN NORTHEAST MISSOURI. COUPLED JET DYNAMIC GOING ON ACROSS THE DAKOTAS SHOULD BEGIN TO DECOUPLE AS THE NORTHERN JET MOVES NORTH OF THE GREAT LAKES AND THE ZONAL JET NOSES SOUTH INTO THE SOUTHERN PLAINS. STILL MODELS ADVERTISE DECENT ISENTROPIC LIFT BETWEEN THE 295K AND 300K SURFACES BETWEEN THESE JET FEATURES...WITH THE FOCUS BEING IN NORTH CENTRAL TO NORTHEASTERN MISSOURI AND POINTS FARTHER NORTH. HEDGED POPS DOWN A LITTLE ACROSS THE WESTERN EDGE OF THE FORECAST AREA AS A RESULT. CHARACTER OF THE THUNDERSTORMS TODAY WILL BE INTERESTING AS SHEAR WILL INCREASE SOMEWHAT THROUGH THE DAY AS A LOW LEVEL JET STRENGTHENS AHEAD OF THE SHORTWAVE. 0-3KM SHEAR VALUES FROM THE SREF RANGE THROUGH THE 30+ KNOT RANGE TODAY AS A RESULT. COUPLED WITH ELEVATED MU-CAPE VALUES OF 800-1000 J/KG...THERE STILL LOOKS TO BE THE POTENTLY FOR ELEVATED SEVERE THUNDERSTORMS SOUTH AND IN THE VICINITY OF THE WARM FRONT...ROUGHLY IN AREA FROM FROM KANSAS CITY TO KIRKSVILLE AND POINTS SOUTH. PRIMARY THREATS CONTINUE TO LOOK LIKE DAMAGING STRAIGHT-LINE WINDS AND POSSIBLY HAIL. AS THE COLD FRONT SWEEPS INTO THE NORTHWEST THIS AFTERNOON...MODEL SOUNDINGS INDICATE THAT MOISTURE ALOFT STARTS TO DISAPPEAR...LEAVING WHATS LEFT TRAPPED BELOW H7. THEREFORE...HAVE CONTINUED THE PREVIOUS FORECASTS TREND OF TAPERING OFF THE THUNDERSTORM CHANCES TO RAIN SHOWERS AS THE FRONT MOVES THROUGH...WITH ONLY SHOWERS LEFT IN THE FORECAST AREA AFTER 00Z. OTHERWISE FOR THE FORECAST...ONLY OTHER NOTE WORTHY CHANGE WAS TO THE TIMING AND POPS ASSOCIATED WITH THE PACIFIC NORTHWEST SHORTWAVE THAT WILL MOVE THROUGH THE CENTRAL PLAINS FRIDAY NIGHT AND SATURDAY. GENERAL CONSENSUS BETWEEN THE SHORT AND MID RANGE MODELS INDICATES THAT SNOW MAY START NOSING INTO NORTHWEST MISSOURI FRIDAY EVENING...WHICH IS SLIGHTLY FASTER THAN PREVIOUSLY THOUGHT. BUMPED SNOW POPS INTO THE LIKELY RANGE FOR THE AFTER MIDNIGHT HOURS OF FRIDAY THROUGH NOON SATURDAY FROM NORTHWEST MISSOURI THROUGH NORTHEAST AND CENTRAL MISSOURI. CURRENT THOUGHTS ON SNOWFALL TOTALS ARE THAT ONLY 1 TO 2 INCHES OF ACCUMULATION IS POSSIBLE AS THE QUICK MOVEMENT OF THE SHORTWAVE WITH LIMIT THE RESIDENCE TIME OF THE SNOW BANDS ACROSS OUR PORTION OF MISSOURI. CUTTER && .AVIATION... FOR THE 12Z TAFS...A SCATTERED BAND OF WARM AIR ADVECTION SHOWERS IS SWINGING NORTH THROUGH EASTERN KANSAS AND WEST MISSOURI THIS MORNING AND IS EXPECTED TO EFFECT ALL THE TERMINALS FROM KANSAS NORTH THROUGH ST JOSEPH BETWEEN 12Z AND 15Z THIS MORNING. SOME LOWER CIGS IN THE MVFR RANGE HAVE BEEN NOTED WITH THIS BAND OF SHOWERS...BUT NO LIGHTNING...SO HAVE CHARACTERIZED THE PRECIPITATION AS RAIN IN THE TEMPO GROUP USED. CIGS BEHIND THIS BAND LIFT BACK INTO THE VFR RANGE...WHICH IS WHAT LOOKS TO PREVAIL THROUGH MUCH OF THE REST OF THE MORNING HOURS. MODERATE CONFIDENCE THAT CIGS WILL BEGIN TO DROP AGAIN LATE THIS MORNING AS MOISTURE FLOWS NORTH OVER A WARM FRONT THAT IS EXPECTED TO BE MOVING NORTH INTO KANSAS CITY. WITH THE FRONT IN THE VICINITY OF KANSAS CITY...THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AFTERNOON HOURS...BUT THE BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL BE TO THE EAST OF ALL THE TERMINAL SITES. OTHERWISE...LOOK FOR A WIND SHIFT TO THE WEST THIS AFTERNOON AS A COLD FRONT SWEEPS FROM WEST TO EAST ACROSS THE CENTRAL PLAINS. AS THIS OCCURS...THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL ALSO MOVE EAST. WITH THE COLD AIR SPILLING SOUTH INTO THE PLAINS...EXPECT BREEZY AND GUSTY WINDS TO PERSIST THROUGH MUCH OF THE OVERNIGHT HOURS. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 610 AM CST THU FEB 26 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 712 AM CST THU FEB 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A FRONTAL BOUNDARY WILL MOVE NORTH THROUGH THE MORNING AND EARLY AFTERNOON HOURS STALLING NORTH OF THE MISSOURI RIVER EARLY THIS AFTERNOON. AS A RESULT...SHOWERS AND ELEVATED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY...WITH THE AFTERNOON HOURS HAVING THE BEST CHANCE FOR THUNDERSTORMS. THE FOCUS OF THE FRONT WILL MAKE THUNDERSTORM ACTIVITY MOST LIKELY TO OCCUR ACROSS AREAS ALONG AND EAST OF A LINE RUNNING FROM MARYVILLE TO ODESSA TO SEDALIA....WITH CHANCES INCREASING RAPIDLY AS YOU MOVE THROUGH NORTHEAST MISSOURI. THERE WILL BE A THREAT OF SEVERE ACTIVITY WITH ANY OF THE THUNDERSTORMS THAT OCCUR THIS AFTERNOON ACROSS AREAS SOUTH OF AN OLATHE TO KIRKSVILLE LINE. HOWEVER...ONCE AGAIN...WITH THE BEST THREAT FOR THUNDERSTORM ACTIVITY LOCATED ACROSS THE NORTHEAST CORNER OF THE OUTLOOK AREA...FROM KIRKSVILLE SOUTH THROUGH CARROLLTON AND FAYETTE...THIS IS WHERE THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE FOCUSED. MARGINALLY LARGE HAIL AND BRIEF BUT DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LIGHT SNOW REMAINS POSSIBLE ON LATE FRIDAY NIGHT THROUGH SATURDAY. THE THREAT OF SNOW DEPENDS UPON THE TRACK OF AN UPPER LEVEL LOW PRESSURE SYSTEM WHICH WILL MOVE SOUTHEAST OUT OF THE NORTHERN ROCKIES. ANY ACCUMULATION APPEARS TO BE LIGHT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON THIS AFTERNOON SOUTH OF AN OLATHE KANSAS TO KIRKSVILLE LINE. CUTTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 905 AM CST THU FEB 26 2009 MOZ023-024-032-261530- CHARITON-LINN-LIVINGSTON- 905 AM CST THU FEB 26 2009 ...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN CHARITON...SOUTHEASTERN LINN AND SOUTHEASTERN LIVINGSTON COUNTIES UNTIL 930 AM CST... AT 902 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HALE...OR 15 MILES SOUTHWEST OF BROOKFIELD...MOVING NORTHEAST AT 35 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... 7 MILES SOUTHEAST OF LACLEDE BY 920 AM CST. BROOKFIELD BY 925 AM CST. MARCELINE BY 930 AM CST. THE TOWNS OF SUMNER...MENDON...ROTHVILLE AND SAINT CATHERINE ARE ALSO IN THE PATH OF THIS STORM. 19
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 946 AM CST THU FEB 26 2009 MOZ024-025-032-261615- CHARITON-LINN-MACON- 946 AM CST THU FEB 26 2009 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN CHARITON...SOUTHEASTERN LINN AND WESTERN MACON COUNTIES UNTIL 1015 AM CST... AT 941 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MARCELINE...MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN CHARITON... SOUTHEASTERN LINN AND WESTERN MACON COUNTIES...INCLUDING THE TOWNS OF MARCELINE...BUCKLIN...NEW CAMBRIA AND ETHEL. 19
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
953 AM CST THU FEB 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HAIL MARCELINE 39.72N 92.95W
02/26/2009 E0.50 INCH LINN MO AMATEUR RADIO
HAIL SMALLER THAN DIMES
&&
MJThe Pleasant Hill radar (KEAX), 158 km away, was scanning. The volume nearest the first event began at 15:56 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154216, 154217, 154218.